Management of paracetamol overdose
Paracetamol is the most widely used over-the-counter analgesic/anti-pyretic medication. It is common to see accidental paediatric ingestion or intentional self-poisoning in the emergency department. Paracetamol is hepatotoxic and potentially fatal in overdose but fortunately there is an antidote, N-acetylcysteine (NAC). Treatment with NAC within 8 hours of paracetamol ingestion will prevent all serious hepatic injury. It is important to understand how and when to use NAC.
Management of paracetamol poisoning has altered since the previous guidelines were published in 2008.
Key Changes in the New (2015) Guidelines for the Management of Paracetamol Poisoning
Indications for administration of activated charcoal
Management of patients taking large or massive overdoses; modified release and supratherapeutic ingestions; and paediatric liquid ingestion
All patients with intentional self-poisoning should have a serum paracetamol performed, regardless of stated dose, and require mental state assessment.
If any concerns contact Poisons Information on 131 126.
The ECI have produced this page to give quick access to the important flow charts and tables. The following links provide up to date guidelines on assessment and management of paracetamol toxicity, including when and how to use NAC.
The updated nomogram reflects the current transition phase of changing serum paracetamol concentration units. Towards the end of 2016 laboratories will be replacing micromoles/litre, with mg/L. Take particular care checking units of measurements when using the nomogram.
Paracetamol is rapidly absorbed from the small intestine.
Peak serum concentrations occur within 2 hours for standard tablet or capsule formulations and 30 minutes for liquid preparations.
Twenty per cent of the ingested dose undergoes first-pass metabolism in the gut wall (sulphation).
Further elimination occurs by hepatic biotransformation.
About 90% is metabolised to inactive sulphate and glucuronide conjugates that are excreted in the urine.
Metabolism of the remainder is via cytochrome P450 and results in the highly reactive intermediary compound N-acetyl-p-benzoquinone imine (NAPQI).
With therapeutic paracetamol doses NAPQI is immediately bound by intracellular glutathione and eliminated in the urine as mercapturic adducts.
With increased paracetamol doses the increased NAPQI depletes glutathione stores and binds to other proteins, causing damage to the hepatocyte.
Management of Paracetamol Overdose
Initiate resuscitation if required.
Perform a risk assessment. Attempt to ascertain the dose and concentration. Are there any clinical features suggesting liver damage? Is there a history which suggests patient is at risk for liver toxicity?
Refer to Box 1 in The MJA guidelines for at risk thresholds in both acute ingestions and repeated supratherapeutic ingestion
Take serum paracetamol levels for any deliberate self-poisoning regardless of stated dose.
In an adult or a child who have taken more than recommended dose but are below the ‘At Risk Threshold’ and are not a deliberate self-poisoning, no further investigation is needed.
Ingestion 8-24 hours = Serum Paracetamol and ALT on admission and near end of NAC infusion (≤ of 2 hours completion) – Start NAC infusion
Ingestion >24 hours = Serum Paracetamol, ALT, INR/PT, UECs, Glucose and Arterial Blood Gas – start NAC infusion
- Immediate-release paracetamol preparations:
- Administer within 2 hours if ingestion greater than 10g or 200mg/kg (whichever is less)
- Administer within 4 hours if ingestion greater than 30g
- Modified-release paracetamol preparations:
- Administer within 4 hours if ingestion greater than 10g or 200mg/kg (whichever is less)
- Administer beyond 4 hours if massive doses ingested
- Activated charcoal is not indicated in paediatric liquid preparation ingestions
- Modified-release paracetamol
Recommendation about when to discontinue NAC infusion has changed
Serial paracetamol levels, measured 4 hours apart, must be below the nomogram line and decreasing
Serum ALT and paracetamol levels should be measured near the completion of NAC infusion (i.e. 2 hours before completion)
NAC infusion should be continued if ALT is increasing or paracetamol level is > 10mg/L (66µmol/L)
Large or Massive Paracetamol Overdoses
Consult toxicologist or the Poisons Information Centre
High risk of hepatotoxicity, especially if high initial serum paracetamol level
Consider doubling the concentration of the 16-hour NAC infusion from 100mg/kg to 200mg/kg if paracetamol level more than double the nomogram line
Serum ALT and paracetamol levels measured near the completion of NAC infusion
NAC infusion continued if ALT is increasing or paracetamol level > 10mg/L (66µmol/L)
Liquid Paracetamol Ingestion by Children
Only applicable to healthy children <6 years,
All other cases should be treated as per acute paracetamol exposure in adults.
2-4 hour serum paracetamol level when ingestion is > 200mg/kg:
If level is > 150mg/L (1000µmol/L) = measure 4 hour serum paracetamol level
If 4 hour level is > 150mg/L (1000µmol/L) = as per paracetamol nomogram
Continue NAC until clinical improvement, decreasing ALT, improving INR (and
Liver transplant unit should be consulted if:
INR > 4.5 (at any time) or > 3.0 at 48 hours
Oliguria or creatinine > 200µmol/L
Refer to nomogram for subsequent management of acute ingestion. It is important to note that the nomogram has not changed from previous guidelines
Note circumstances where nomogram doesn’t apply - unknown time of ingestion, staggered overdose, sustained-Release preparations, and repeated supratherapeutic ingestions. Refer to guidelines.
Remember to perform a mental health assessment if deliberate self-poisoning
If any concerns contact Poisons Information on 131 126.